Virginia, 2006

Flash Flooding and Damaging Winds in Virginia, July 5, 2006

July 5, 2006 · NWS RNK · 5 events in 2 counties and zones

In the advance of a strong cold front, a very tropical air mass was in place across the region. Heavy rain producing showers and storms the night of July 4th had resulted in a saturated or nearly saturated ground to start the day on the 5th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In the advance of a strong cold front, a very tropical air mass was in place across the region. Heavy rain producing showers and storms the night of July 4th had resulted in a saturated or nearly saturated ground to start the day on the 5th. Additional heavy rain producing showers and storms on the afternoon and evening of the 5th is all that was needed for some flash flooding to occur in areas. The flash floods resulted in water over roads from overflowing nearby bodies of water causing the closure of those roads. Also, because of saturated root systems, all it took was 35 to 40 mph wind gusts to down some trees in parts of Halifax County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 1:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 5, 1:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED JUL 5 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

THIS AFTERNOON A SURFACE FRONT WAS POSITIONED ALONG THE OHIO RIVER
VALLEY. A SHORTWAVE TROUGH WAS RIDING ALONG THIS FRONT ACROSS KY/TN.
THIS FEATURE WILL CONTINUE TO RIDE ALONG THE FRONT INTO THE FORECAST
AREA BY THIS EVENING...AND THE FRONT WILL THEN SUBSEQUENTLY PROGRESS
THROUGH THE AREA THE REMAINDER OF THE NIGHT...EXITING THE FAR
SOUTHEAST PART OF THE AREA THURSDAY MORNING.

THE CONCERN WILL BE TWO FOLD TONIGHT. FIRST A SEVERE THUNDERSTORM
WATCH WILL BE IN EFFECT THE REMAINDER OF THIS AFTERNOON THROUGH 900
PM THIS EVENING FOR ALL OF THE NORTH CAROLINA COUNTIES IN OUR
JURISDICTION AND ALL BUT BATH COUNTY IN OUR VIRGINIA JURISDICTION.
THE SEVERE WEATHER THREAT WILL BE MAINLY FOR DAMAGING WINDS WITH
LARGE HAIL A SECONDARY THREAT.

THE SECOND CONCERN THE REST OF THIS AFTERNOON AND TONIGHT WILL BE
FOR POTENTIALLY FLASH FLOOD CAUSING HEAVY RAIN ACCOMPANYING THE
EXPECTED SHOWERS AND STORMS OVERNIGHT. HAVE EXPANDED THE FLASH FLOOD
WATCH TO INCLUDE A GREATER PORTION OF OUR AREA OF
RESPONSIBILITY...NAMELY A GREATER PORTION OF THE ROANOKE
VALLEY...ALL THE NEW RIVER VALLEY...AND THE MOUNTAIN EMPIRE REGION
OF SOUTHWEST VIRGINIA. AVERAGE RAINFALL TOTALS IN THE FLASH FLOOD
WATCH AREA WILL AVERAGE 0.75 TO 1.25 INCHES...BUT LOCALLY HEAVIER
AMOUNTS IN THE 2 TO 3 INCH RANGE WILL BE POSSIBLE.

EXPECTING PRECIPITATION TO END WEST OF THE BLUE RIDGE THURSDAY
SHORTLY AFTER SUNRISE...AND BY THE MID-AFTERNOON IN AREAS NEAR AND
EAST OF DANVILLE VA.  PARTS OF THE GREENBRIER AND NEW RIVER VALLEYS
MAY SEE PATCHY RIVER VALLEY FOG FROM LATE TONIGHT INTO EARLY
THURSDAY MORNING...AS THE RAIN ENDS AND SKIES BEGIN TO SEE SOME
BREAKS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

THURSDAY NIGHT THROUGH SUNDAY NIGHT COOL HIGH PRESSURE BUILDS INTO
AND THEN OVER THE AREA. THIS FEATURE SHOULD ALLOW FOR LIMITED CLOUD
COVER AND COOLER THAN AVERAGE TEMPERATURES. SOME PATCHY VALLEY FOG
WILL STILL BE POSSIBLE IN THE GREENBRIER AND NEW RIVER VALLEYS LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING.

BY MONDAY...THE CENTER OF THE SURFACE HIGH WILL BE EAST OF THE
AREA...AND THE UPPER LEVEL FLOW BECOMES MORE ZONAL ACROSS THE
REGION...AND HEIGHTS WILL BE GENERALLY ON THE RISE. THIS TRANSLATES
INTO GRADUAL WARMING TREND FOR EARLY NEXT WEEK...AND ALSO BETTER
CHANCES AS THE WEEK PROGRESSES FOR SHOWERS AND STORMS AS LOW LEVEL
MOISTURE AND INSTABILITY INCREASE IN ADVANCE OF A SHORTWAVE TROUGH
MOVING INTO THE MIDWEST.

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE COUNTY
WARNING AREA AHEAD OF A COLD FRONT CROSSING SOUTHEAST THROUGH THE
REGION. CONDITIONS WILL BE MVFR TO IFR DUE TO CEILINGS AND
VISIBILITIES...ESPECIALLY IN THUNDERSTORMS WITH VERY HEAVY RAIN.
ONCE THE FRONT GOES THROUGH AND THE SHOWERS END...CONDITIONS WILL
IMPROVE QUICKLY TO VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>017-022-032>034-043>047-058-
     059 UNTIL 9 AM THURSDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 9 AM THURSDAY.
WV...FLASH FLOOD WATCH FOR WVZ042 UNTIL 9 AM THURSDAY.
&&

DS/DS/AMS
Hazardous weather outlook, Jul 5, 3:49 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT WED JUL 5 2006

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-
060500-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
449 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...HEAVY RAINFALL FROM THUNDERSTORMS MAY PRODUCE
ISOLATED FLOODING AND SMALL CREEKS...STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

NCZ004>006-VAZ043>047-058-059-060500-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
449 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. WIDESPREAD
THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP TODAY AND
TONIGHT. AS A RESULT OF THIS AND RAINFALL FROM LATE TUESDAY
NIGHT...THERE IS AN ENHANCED RISK OF FLASH FLOODING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 5, 11:09 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 W ARARAT              36.60N 80.61W
07/04/2006                   PATRICK            VA   POST OFFICE

            LARGE TREES DOWN ON WILLIS GAP ROAD

&&

SK
Special weather statement, Jul 5, 11:50 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT WED JUL 5 2006

VAZ014-018-022-051800-
CRAIG-MONTGOMERY-ROANOKE-
1250 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS...

STRONG THUNDERSTORMS WILL MOVE NORTHEASTWARD THROUGH MONTGOMERY
COUNTY INTO THE COUNTIES OF ROANOKE AND CRAIG. THE STORMS ARE
PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS. SMALL HAIL IS ALSO
POSSIBLE WITH THESE STORMS...AS WELL AS MINOR FLOODING OF ROADWAYS.
THE STORMS WILL BE THROUGH THE AREA BY 2 PM...BUT OTHER STRONG
THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AFTERNOON.

BS
Local storm report, Jul 5, 11:59 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT WED JUL 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     8 NE BURNT CHIMNEY      37.18N 79.73W
07/04/2006                   FRANKLIN           VA   BROADCAST MEDIA

            NUMEROUS TREES DOWN IN COMMUNITY OF LONG ISLAND ESTATES
            AT SMITH MOUNTAIN LAKE. SOME DAMAGE TO ROOFS, DECKS, AND
            A CHIMNEY. A COUPLE OF CARS WERE DAMAGED BY FALLEN TREES
            AS WELL.

0500 PM     HAIL             2 SW STEWARTSVILLE      37.25N 79.83W
07/04/2006  E0.75 INCH       BEDFORD            VA   TRAINED SPOTTER

            TOWN OF HARDY

&&

SK
Special weather statement, Jul 5, 12:47 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 5 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060300-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
147 PM EDT WED JUL 5 2006

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND THIS EVENING. EXPECT WIDESPREAD THUNDERSTORMS
ALONG A COLD FRONT MOVING SOUTHEAST THROUGH THE AREA. THE PRIMARY
THREAT FROM ANY STORMS THAT DO BECOME SEVERE ARE DAMAGING
WINDS...ESPECIALLY EAST OF THE BLUE RIDGE.

IN ADDITION...VERY HEAVY RAIN IS LIKELY. RAINFALL AMOUNTS BY
THURSDAY MORNING WILL BE 1 TO 3 INCHES. PLUS DOWNPOURS FROM ANY OF
THE STRONG STORMS MAY RESULT IN PONDING OF WATER IN LOW LYING AND
POOR DRAINAGE AREAS.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST INFORMATION...FORECASTS...AND WARNINGS.

AMS
Special weather statement, Jul 5, 1:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT WED JUL 5 2006

VAZ010-011-WVZ042>044-051915-
BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
212 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORMS MOVING EAST ACROSS THE MOUNTAINS...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM BLAND NORTH TO HINTON. THESE
STORMS WERE MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...KIMBERLING...PRINCETON AT 220 PM EDT...MECHANICSBURG...ATHENS
AT 230 PM EDT...CHAPEL...OAKVALE AT 235 PM EDT...WHITE
GATE...WILLOWTON AT 240 PM EDT...GLEN LYN...LICK CREEK AT 245 PM EDT.

VERY HEAVY RAINFALL ALONG WITH WIND GUSTS TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 5, 2:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED JUL 5 2006

VAZ024-035-052030-
AMHERST VA-ROCKBRIDGE VA-
327 PM EDT WED JUL 5 2006

...INSERT HEADLINE...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BUENA VISTA CITY...OR ABOUT
2 MILES SOUTHEAST OF CORNWALL...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...VESUVIUS AT 340 PM EDT...

THIS STORM CAN PRODUCE HEAVY RAINS AND A WIND GUST TO 40 MPH.
EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE DURING THE
NEXT HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KK

The radar

The Roanoke radar (KFCX), 19 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Montgomery

When
July 5, 3:00 PM EST to 5:30 PM EST
Where
Montgomery County, Blacksburg
Reported by
GOVT OFFICIAL
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Thunderstorm Wind, Halifax

When
July 5, 7:06 PM EST
Where
Halifax County, South Boston
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
36.700, -78.900

Thunderstorm Wind, Halifax

When
July 5, 7:06 PM EST
Where
Halifax County, Nathalie
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -78.950

Flash Flood, Halifax

When
July 5, 9:57 PM EST to 10:45 PM EST
Where
Halifax County, Virgilina
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flash Flood, Halifax

When
July 5, 10:00 PM EST to 10:45 PM EST
Where
Halifax County, 1 mi W of Whitesville
Reported by
DEPT OF HIGHWAYS
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522463, 5522465, 5522466, 5522464, 5522467.